Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Springfield, MO

May 7, 1997Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 1997, 10:11 PM CDT for Bourbon County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 10:11 PM CDT (03:11 UTC)
Expired
May 7, 1997, 11:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 10:43 PM CDTHail 0.75Hiatville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS1 KSGF 080332
SVRSGF
KSC011-080415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION FOR TIME...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD
1011 PM CDT WED MAY 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS

* UNTIL 1115 PM CDT

* SOME AREAS AFFECTED
  XENIA THROUGH 1020 PM
  UNION TOWN AND MAPLETON BY 1020 PM

* AT 1010 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR XENIA OR 15 MILES NORTHWEST
  OF FT SCOTT KANSAS AND WAS MOVING SOUTHEAST AT 25 TO 30
  MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.

TAGGART/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:43 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, May 7, 2:43 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED MAY 7 1997

WELL...QUITE AN ACTIVE DAY ACRS CWA.  WRMFNT CURRENTLY FM LOW NR YKN
TO CNU TO MLC.  CURRENTLY 88D KSGF 88D DENOTING RA/SHRA WITH
IMBEDDED TRW ALONG MDT THETA E ADVECTION DENOTED ON LATEST ADAP PLOT.
SFC TEMPS HAVE A HIGH SPECTRUM WIDTH ACRS THE CWA.  RAIN HAS DROPPED
TEMPS INTO THE 60S...WHILE THE E 1/2 ARE IN THE MID TO UPPER 70S.

...FCST PROB OF THE DAY...POPS AND RISK OF FLOODING...

FFG GUIDANCE IS HIGH...BUT SFC DEW POINTS AND PWS HAVE RISEN A LOT.
MID TO UPPER 60 DEW POINTS OBSERVED ON 18Z OK MESONET...WITH PWS
APPROACHING 1 INCH IN CWA. 1.3 INCHES TO 1.5 PROGGED TO BE IN HERE
THIS EVENING.  SEVERAL DIFFERENT FOCUSING MECHANISMS FOR THIS EVENT.

THE WRMFNT...SFC TROF IN CNTRL KS/OK AND CDFNT OVR WRN PLAINS.  ALL
OF THESE BOUNDARIES WL INTERACT WITH WRM JUICY AIR...THEREFORE RAIN
IS LIKELY.  LIKE THE IDEA OF GOING CATEGORICAL FOR TONIGHT AND
BREAKING E CWA INTO THIS EVENING AND OVRNGT.  MOST OF UNO GRP SHOULD
BE LATE (AFT MIDNIGHT).

WL STICK WITH ETA...AS IT CONTINUES TO HANDLE DEPTH OF MSTR IN LOWEST
LEVELS...AND HAS MORE CONSISTENT MOVEMENT OF H5 TROF THRU TIME.  ALSO
AGREE WITH ETA...KEEPING LLVL MSTR AND A FEW SHOWERS IN THE MORNING.

RECOMMENDATIONS FOR TNGT...
SGF...RW/TSRA LIKELY...SOME WITH LOCALLY HEAVY RAIN.  S10 SWITCHING TO N
LOW 55-60.
JLN...RW/TSRA LIKELY....SOME WITH LOCALLY HEAVY RA. SW 10 SWITCHING TO N.
LOW IN THE MID 50S.

UNO...THIS EVENING.  CLDY WITH A 40% CHC OF RW.  TEMPS IN 60S.  OVRNGT
RW/TSRA LIKELY...70%.  LOW ARND 60.

AIZ/VIH...RW/TSRA LIKELY. LOW 50-55. SW 10 MPH SWITCHING TO THE W LATE.

CCF INFO...
SGF EU 055/065 041/062 038 04+30
JLN EU 055/069 043/065 040 04+20

GORDON

In the hours before

Special weather statement, May 7, 6:51 PM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT WED MAY 7 1997

...TORNADO WATCH 265 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI UNTIL 100 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 100 AM
CDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WESTERN MISSOURI:

IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD
IN WESTERN MISSOURI: BARTON VERNON

INCLUDING THE CITIES OF COLUMBUS...FORT SCOTT...PITTSBURG...NEVADA...
LAMAR.

STRONG TO SEVERE THUNDERSTORMS HAD FORMED ALONG A COLD FRONT MOVING
THROUGH CENTRAL KANSAS. SURFACE TEMPERATURES IN THE 70S COMBINED WITH
DEWPOINTS IN THE 60S HAVE RESULTED IN AN UNSTABLE ATMOSPHERE...AND THE
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT.

ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER
THREATS FROM THIS STORM SYSTEM...THE WIND PROFILE IN THE LOWEST LEVELS
OF THE ATMOSPHERE ARE FAVORABLE FOR TORNADO DEVELOPMENT.

THE STORMS ARE EXPECTED TO MOVE INTO BOURBON...CHEROKEE AND CRAWFORD
COUNTIES AFTER 900 PM.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER
STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION.

MS
Special weather statement, May 7, 6:54 PM CDT, 3 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT WED MAY 7 1997

...TORNADO WATCH #265 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI UNTIL 100 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 100 AM
CDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WESTERN MISSOURI:

IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD
IN WESTERN MISSOURI: BARTON VERNON

INCLUDING THE CITIES OF COLUMBUS...FORT SCOTT...PITTSBURG...NEVADA...
LAMAR.

STRONG TO SEVERE THUNDERSTORMS HAD FORMED ALONG A COLD FRONT MOVING
THROUGH CENTRAL KANSAS. SURFACE TEMPERATURES IN THE 70S COMBINED WITH
DEWPOINTS IN THE 60S HAVE RESULTED IN AN UNSTABLE ATMOSPHERE...AND THE
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT.

ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER
THREATS FROM THIS STORM SYSTEM...THE WIND PROFILE IN THE LOWEST LEVELS
OF THE ATMOSPHERE ARE FAVORABLE FOR TORNADO DEVELOPMENT.

THE STORMS ARE EXPECTED TO MOVE INTO BOURBON...CHEROKEE AND CRAWFORD
COUNTIES AFTER 900 PM.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER
STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION.

MS
Special weather statement, May 7, 8:46 PM CDT, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED MAY 7 1997

...TORNADO WATCH 265 CONTINUED FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI...

STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ALONG THE LEADING
EDGE OF COOLER AND DRIER AIR WILL CONTINUE TO MOVE SOUTHEAST AND ENTER
EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AROUND 1000 PM. SOME
OF THESE STORMS COULD BE SEVERE...PRODUCING PRIMARILY NORTHWEST WINDS
IN EXCESS OF 60 MPH. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE
AND TORNADO DEVELOPMENT MAY ALSO OCCUR. A TORNADO WATCH CONTINUED IN
EFFECT FOR BOURBON...CRAWFORD...CHEROKEE...BARTON AND VERNON COUNTIES
UNTIL 100 AM CDT.

ANOTHER CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA MAY AFFECT
THE EXTREME SOUTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...HOWEVER
THE MAJORITY OF THE STORMS IN THIS AREA ARE EXPECTED TO REMAIN OVER
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

MS
Special weather statement, May 7, 8:48 PM CDT, 1 hour 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED MAY 7 1997

...TORNADO WATCH #265 CONTINUED FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI...

STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ALONG THE LEADING
EDGE OF COOLER AND DRIER AIR WILL CONTINUE TO MOVE SOUTHEAST AND ENTER
EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI AROUND 1000 PM. SOME
OF THESE STORMS COULD BE SEVERE...PRODUCING PRIMARILY NORTHWEST WINDS
IN EXCESS OF 60 MPH. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE
AND TORNADO DEVELOPMENT MAY ALSO OCCUR. A TORNADO WATCH CONTINUED IN
EFFECT FOR BOURBON...CRAWFORD...CHEROKEE...BARTON AND VERNON COUNTIES
UNTIL 100 AM CDT.

ANOTHER CLUSTER OF THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA MAY AFFECT
THE EXTREME SOUTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...HOWEVER
THE MAJORITY OF THE STORMS IN THIS ATREA ARE EXPECTED TO REMAIN OVER
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

MS

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.